Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Quitting Taxol?

nns121317
nns121317 Member Posts: 102

I did four rounds of AC, and I'm on my second round of Taxol.

Beginning with the third round of AC, I started experiencing heart palpitations and some weird sensations in my heart. These symptoms have become more pronounced in the five weeks since then. I wear a heart rate monitor, and my resting pulse is anywhere between 80 and 110. The slightest activity (stretching, walking) can send it to 140 or above.

I've reported these symptoms to my MO, who has mostly dismissed them because "chemo is stressful on the body." I pushed and finally got an EKG, which indicated I have a prolonged QT. I am scheduled for an echocardiogram tomorrow, although the MO made it clear he didn't think it was necessary.

As a lifelong runner and athlete, I am really quite upset there might be an issue with my heart, and even more disappointed my MO has blown it off. I'm now questioning whether finishing Taxol is worth the strain on my body, and whether I should consult with another MO. When I signed up for chemo, I guess I didn't think the warnings of cardiotoxicity would apply to me because I'm young and healthy (except for the cancer). It doesn't help that I can't "see" the chemo working, so I feel like I'm comparing the known heart issue against something that may or may not keep the cancer away in the long run.

Did anyone choose to stop chemo? Any regrets?

Comments

  • moth
    moth Member Posts: 3,293

    it's the adriamycin/doxorubicin part of the regimen that is known to have relatively high risk of cardiotoxicity issues so that ship might have sailed, kwim? An echo will give you a good picture of your situation. You esp want to know the LVEF number.

    Tachycardia on all chemos is not uncommon. I've been tachy all through 21 months of paclitaxel and nab-paclitaxel. After my first round of taxol in 2018, my HR went back to norm in just a few months after treatment ended.

    Even with a high resting HR, the top end doesnt go too crazy even when I exercise. Keep an eye on what your fitness tracker says your resting HR is & make sure you're not waaaay too high on exertion but otherwise, I just accept I now have a narrowed range, kwim

    The thing about quitting is this. You really only get one chance to kill the cancer, and there's no guarantee it will work, and there's no guarantee that you won't cause damage to other systems.

    But remember what the goal of chemo is: lower risk of metastatic recurrence, because *that* is not curable.

    I threw everything at it and still ended up on the wrong side. Because that's probability for ya. Someone is on the shitty side of the survival curve. One thing is that I know I don't have regrets. I did everything the protocol said then.

    Cancer is a life altering tough bastard. I hop you can find a solution you can accept

  • minustwo
    minustwo Member Posts: 12,992

    NN - Looks like you are through with the Adriamycin? Some docs offer to reduce the dose, but every MO I've heard of (including mine) did an echo every 3-6 weeks all through the AC treatment. It's well documented that Adriamycin can cause heart problems that may not resolve. I don't believe there is heart toxicity with the Taxol if that helps to reconsider moving forward.

    Glad you're getting an echo, but yes, in your position I would probably get a 2nd opinion with a different oncologist and also see a cardiologist.

  • Blinx
    Blinx Member Posts: 82

    Wow NNS, it's surprising that your MO didn't send you for a baseline echo before you started chemo. I'll get my 4th round of AC next week. My MO also recommended that I see a cardio-oncologist. He ran an EKG and will keep tabs on me every 3 months or so, since he said the effects of AC on the heart could turn up months later.

    Are you getting anything else with your Taxol? I'll be doing 12 weeks of it with Herceptin, plus Perjeta every 3 weeks. He said that Herceptin was another chemo drug that affects the heart. One good thing -- the BP meds (Hyzaar) that I've been taking for years are sometimes given to chemo patients to protect the heart!

  • nns121317
    nns121317 Member Posts: 102

    I'm HER2-, so just the Taxol for me, thank goodness.

    The echo showed that while my EF is still okay, my global longitudinal strain has been significantly reduced and is abnormal. Even after we received those results, my MO still found it difficult to accept that I needed to see a cardiologist, and said he's only had two women who had cardiotoxicity issues after AC. I guess I'm #3.

    The cardiologist was amazing, very thorough, and 100% believes my issues are from AC. I'm now on a beta blocker, and in two weeks I'll start an ACE inhibitor. He's going to monitor my troponin and BNP, and I'll see him every two weeks until I'm done with Taxol and radiation, then every three months after. I'm also going to get my Taxol infusions without any steroid. It was a relief to finally have someone take me seriously, and my heart rate is back to normal so I'm feeling much better.

  • VioletKali
    VioletKali Member Posts: 97

    Hello, I am a chemo quitter. I was ER/PR 100% AND Her-2+. I had zero lymph node involvement, I was 1.7cm, stage 1 and grade 3. I had a bilateral MX.

    I was supposed to go through 6 rounds of Carbo/Taxotere/Herceptin. 4 rounds in I had a white blood cell count of zero, and I had had two blood transfusions. I was only 32. My ability to function and my quality of life was awful, and quality of life is EVERYTHING to *me*.

    I made the decision to quit chemo, and I attempted endocrine therapy and it was too much for me as well.

    I walked away knowing my risks, and I decided that QOL mattered more.

    It has been nearly 8 years since I was diagnosed and I am happy with my choice, no matter what it brings.

  • VioletKali
    VioletKali Member Posts: 97

    My Dr stated he refused to use AC if a patient uses Herceptin, due to increased cardiotoxicity. He also stated that AC can cause other cancers too, so he generally only used it in rare cases that other drugs didn't work.

  • minustwo
    minustwo Member Posts: 12,992

    Violet - AC and Herceptin are not given at the same time, but can both be used. Heart damage from AC is often not reversible. Heart issues caused by Herception usually DO resolve.

    Luckily you are doing well.

  • VioletKali
    VioletKali Member Posts: 97

    Minustwo,

    I have seen some breast CA pts given Herceptin along with AC, which does cause me to raise an eyebrow. I am an NP for reference, and very familiar with chemo. I worked with hospice patients for a few years as well.

    I am very well, I made the choice I did with the understanding that I was choosing quality of life over quantity. I am not interested in living as long as possible, I am interested in living as side effect free/pain free as possible.

    I have decided that I would never do cytotoxic (hair loss/poison) chemo again, rather, I would choose other methods should I recur.

    I advise people that making the choice I made is very personal, and I don't advise anyone to quit chemo without being okay with potential ramifications.